F2CMy thanks to Janet Parshall and Talking it Over for a great conversation today about protecting the rights of conscience for health care workers.  The best source of information that I have found on this issue is Freedom2Care.  Visit this website to learn more about this important issue and to find out what you can do to ensure that our health care system preserves your right to receive care from a physician or health care worker who is freely able to practice according to their deeply held beliefs, whatever those may be.

Share
Read more

On Saturday Jan 16th I will appear on Talking It Over with Janet Parshall a nationally syndicated radio program on the Moody Radio Network.  We will discuss the earthquake in Haiti and also talk about health care reform.  Tune in at 12:30pm Central Time on 90.1FM in Chicago and on stations across the country.  Visit the link above to find a station near you.

Share
Read more

uesday morning on WMBI a caller asked if there was something safe that her daughter could take in her 7th month of pregnancy to help her sleep. In the midst of a busy morning of calls, I gave her a kneejerk response by recommending the antihistamine diphenhydramine, the active ingredient in Benadryl. This approach is safe, as diphenhydramine is a pregnancy category B medication (meaning that studies in humans have proven it to be generally safe for the unborn child). However, I did not take the opportunity to discuss other natural remedies, as well as behavioral strategies for sleep in the later stages of pregnancy.

Share
Read more

A caller to my Tuesday morning appearance on WMBI asked a question about chia seeds, and I had to admit that I did not know much about what they had to offer. If you're like me, the word "chia" conjures up images of pet-shaped terra cotta pottery with green sprouts. It turns out that eating chia seeds can have some positive health benefits.

Share
Read more

This morning on WMBI I talked about a recent study on the popular Proton Pump Inhibitor (PPI) medications and their potential to cause "rebound" acid reflux. This could lead to a dependence on these medicines. Many callers and e-mailers have questions about this. If you are on these medicines, should you stop them? If so, what is the best way to stop? Is there any risk to staying on the medicine?

The PPI medications are commonly known as Prilosec, Prevacid, Nexium, Aciphex, and Protonix. The generic names have the common ending "-prazole". These medicines block the stomach's production of acid. They are useful for people with acid reflux disease, or gastroesophageal reflux disease (GERD). This class of medicines is one of the most commonly prescribed group of drugs in the world. Many doctors prescribe them the first time their patient reports symptoms of heartburn. Some of these drugs are now available over-the-counter without a prescription.

The problem that is now coming to light is this: it turns out that while these medicines are in the system, the stomach responds by attempting to crank up acid production. When the medications are stopped, the floodgates open and heartburn symptoms return, possibly in a more severe form than previous. This study actually placed people with no heartburn symptoms on a PPI medication for two months, and when the medicines were stopped, the patients with no history of GERD developed symptoms of heartburn within a few weeks.

So what are the implications? First, if you are on a PPI, there is no documented long-term risk of staying on the medicine. That being said, it is best to use these medications for the shortest time possible in order to avoid the "rebound" effect. The recommended time frame is 2-3 weeks, in order to treat a severe flare-up of GERD. During that trial, there are lifestyle modifications that should be tried. These include limiting the intake of alcohol, tobacco, caffeine, and spicy foods. Stress can also contribute significantly to GERD.

If you are already on these medicines, and you have been taking them for some time, talk to your doctor about stopping. One way to do this is to wean yourself off by cutting your dose in half, then going to every other day, then every third day, etc. Do this over the course of 4-6 weeks. What may happen, as suggested by this study, is that your symptoms may return when the dose is reduced. I would encourage you to try to ride this out over 1-2 weeks, because the stomach may re-calibrate its acid production on the new lower dose. This may need to occur over several weeks and multiple, step-down dose reductions.

For those who cannot manage their GERD through lifestyle modifications (mentioned above), another medication option is ranitidine (brand name Zantac). This medicine is available over the counter in a 75mg tablet. The maximum dose is 150mg (two tablets) twice a day. Start by taking one tablet at night, go to two if needed, and then add a morning dose if necessary. It is safe to start on the ranitidine while you are weaning yourself off the PPI's, and this may help with any "rebound" heartburn you may experience.

There is a group of patients that should be on PPI medications for life. These are people with something called "Barrett's esophagus". This occurs when the acid reflux is so severe that it causes tissue damage to the esophagus. This damage can progress to esophageal cancer and can be deadly. Barrett's esophagus is diagnosed by esophagealgastroduodenoscopy (EGD), a test in which a GI specialist passes a small camera down the esophagus and can look at or biopsy the tissue. Anyone with a positive test should stay on PPI's. For the rest of us, it seems best to limit the use of these medications.

Share
Read more
Order Dr. Fisher’s Book Today!
Housecalls

Dr. Fisher cares about your ability to maintain your independence. That is why he wrote this book. You will learn the top seven reasons why people end up losing their independence and requiring nursing home care, and what you can do to remain independent at home.


Click here for details

Doctors Making Housecalls
Join Dr Fisher’s Fan Page on Facebook
Doctor Fisher’s Twitter Feed
Ask a question
E-mail your health question to Dr. Fisher here !